Clinical

How do you evaluate and treat a patient with C. difficile–associated disease?

Metronidazole is no longer recommended


 

Case

A 45-year-old woman on omeprazole for gastroesophageal reflux disease and recent treatment with ciprofloxacin for a urinary tract infection (UTI), who also has had several days of frequent watery stools, is admitted. She does not appear ill, and her abdominal exam is benign. She has normal renal function and white blood cell count. How should she be evaluated and treated for Clostridium difficile–associated disease (CDAD)?

Brief overview

C. difficile, a gram-positive anaerobic bacillus that exists in vegetative and spore forms, is a leading cause of hospital-associated diarrhea. C. difficile has a variety of presentations, ranging from asymptomatic colonization to CDAD, including severe diarrhea, ileus, and megacolon, and may be associated with a fatal outcome on rare occasions. The incidence of CDAD has been rising since the emergence of a hypervirulent strain (NAP1/BI/027) in the early 2000s and, not surprisingly, the number of deaths attributed to CDAD has also increased.1

CDAD requires acquisition of C. difficile as well as alteration in the colonic microbiota, often precipitated by antibiotics. The vegetative form of C. difficile can produce up to three toxins that are responsible for a cascade of reactions beginning with intestinal epithelial cell death followed by a significant inflammatory response and migration of neutrophils that eventually lead to the formation of the characteristic pseudomembranes.2

Until recently, the mainstay treatment for CDAD consisted of metronidazole and oral preparations of vancomycin. Recent results from randomized controlled trials and the increasing popularity of fecal microbiota transplant (FMT), however, have changed the therapeutic landscape of CDAD dramatically. Not surprisingly, the 2017 Infectious Diseases Society of America and the Society for Healthcare Epidemiology of America joint guidelines for CDAD represent a significant change to the treatment of CDAD, compared with previous guidelines.3

Overview of data

The hallmark of CDAD is a watery, nonbloody diarrhea. Given many other causes of diarrhea in hospitalized patients (e.g., direct effect of antibiotics, laxative use, tube feeding, etc.), hospitalists should focus on testing those patients who have three or more episodes of diarrhea in 24 hours and risk factors for CDAD (See Table 1).

Table 1. Risk factors for CDAD

Exposure to antibiotics remains the greatest risk factor. It’s important to note that, while most patients develop CDAD within the first month after receiving systemic antibiotics, many patients remain at risk for up to 3 months.4 Although exposure to antibiotics, particularly in health care settings, is a significant risk factor for CDAD, up to 30%-40% of community-associated cases may not have a substantial antibiotic or health care facility exposure.5

Hospitalists should also not overlook the association between proton pump inhibitor (PPI) use and the development of CDAD.3 Although the IDSA/SHEA guidelines do not recommend discontinuation of PPIs solely for treatment or prevention of CDAD, at the minimum, the indication for their continued use in patients with CDAD should be revisited.

Testing for CDAD ranges from immunoassays that detect an enzyme common to all strains of C. difficile, glutamate dehydrogenase antigen (GDH), or toxins to nucleic acid amplification tests (NAATs), such as polymerase chain reaction [PCR]).1,6 GDH tests have high sensitivity but poor specificity, while testing for the toxin has high specificity but lower sensitivity (40%-80%) for CDAD.1 Although NAATs are highly sensitive and specific, they often have a poor positive predictive value in low-risk populations (e.g., those who do not have true diarrhea or whose diarrhea resolves before test results return). In these patients, a positive NAAT test may reflect colonization with toxigenic C. difficile, not necessarily CDAD. Except in rare instances, laboratories should only accept unformed stools for testing. Since the choice of testing for C. difficile varies by institution, hospitalists should understand the algorithm used by their respective hospitals and familiarize themselves with the sensitivity and specificity of each test.

Once a patient is diagnosed with CDAD, the hospitalist should assess the severity of the disease. The IDSA/SHEA guidelines still use leukocytosis and creatinine to separate mild from severe cases; the presence of fever and hypoalbuminemia also points to a more complicated course.3

The treatment of CDAD involves a strategy of withdrawing the putative culprit antibiotic(s) whenever possible and initiating of antibiotics effective against C. difficile. Following the publication of two randomized controlled trials demonstrating the inferiority of metronidazole to vancomycin in clinical cure of CDAD,2,7 the IDSA/SHEA guidelines no longer recommend metronidazole for the treatment of CDAD. Instead, a 10-day course of oral vancomycin or fidaxomicin has been recommended.2 Although fidaxomicin is associated with lower rates of recurrence of CDAD, it is also substantially more expensive than oral vancomycin, with a 10-day course often costing over $3,000.8 When choosing oral vancomycin for completion of therapy following discharge, hospitalists should also consider whether the dispensing outpatient pharmacy can provide the less-expensive liquid preparation of vancomycin. In resource-poor settings, consideration can still be given to metronidazole, an inexpensive drug, compared with both oral vancomycin and fidaxomicin. “Test of cure” with follow-up stool testing is not recommended.

For patients who require systemic antibiotics that precipitated their CDAD, it is common practice to extend CDAD treatment by providing a “tail” coverage with an agent effective against CDAD for 7-10 days following the completion of the inciting antibiotic. A common clinical question relates to the management of patients with prior history of CDAD but in need of a new round of systemic antibiotic therapy. In these patients, concurrent prophylactic doses of oral vancomycin have been found to be effective in preventing recurrence.9 The IDSA/SHEA guidelines conclude that “it may be prudent to administer low doses of vancomycin or fidaxomicin (e.g., 125 mg or 200 mg, respectively, once daily) while systemic antibiotics are administered.”3

For patients whose presentation extends beyond diarrhea, the IDSA/SHEA guidelines have changed the nomenclature for CDAD from “severe, complicated” to “fulminant.” Although there are no strict definitions, the IDSA/SHEA guidelines suggest that fulminant CDAD is characterized by “hypotension or shock, ileus, or megacolon.” In these patients, surgical intervention can be life saving, though mortality rates may remain over 50%.10 Hospitalists whose patients with CDAD are experiencing an acute abdomen or concern for colonic perforation, megacolon, shock, or organ system failure should obtain prompt surgical consultation. Antibiotic treatment should consist of a combination of higher doses of oral vancomycin and intravenous metronidazole (See Table 2).

Table 2. Recommended CDAD treatment regimens by severity or recurrence

In addition to occasional treatment failures, a vexing characteristic of CDAD is its frequent recurrence rate, which may range from 15% to 30% or higher.11 The approach to recurrences is twofold: treatment of the C. difficile itself, and attempts to restore the colonic microbiome. The antibiotic treatment of the first recurrence of CDAD consists of either a 10-day course of fidaxomicin or a tapered, pulsed dose of vancomycin, which may be more effective than a repeat 10-day course of oral vancomycin.12 Although the treatment is unchanged for subsequent recurrences, the guidelines suggest consideration of rifaximin after a course of vancomycin (See Table 2).

Probiotics have been investigated as a means of restoring the colonic microbiome. Use of probiotics for both primary and secondary prevention of CDAD has resulted in conflicting data, with pooled analyses showing some benefit, while randomized controlled trials demonstrate less benefit.13 In addition, reports of bloodstream infections with Lactobacillus in frail patients and Saccharomyces in immunocompromised patients and those with central venous catheters raise doubts regarding their safety in certain patient populations.13 The IDSA/SHEA guidelines make no recommendations about the use of probiotics for the prevention of CDAD at this time.

Fecal microbiota transplant (FMT), however, does appear to be effective, especially in comparison to antibiotics alone in patients with multiple recurrences of CDAD.13 The IDSA/SHEA guidelines recommend consideration for FMT after the second recurrence of CDAD. The Fecal Microbiota Transplantation Workgroup has also proposed a set of guidelines for consideration of FMT when available (See Table 3).

Table 3. Potential indications for fecal microbiota transplant

Next Article:

   Comments ()